MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC SUPERIOR END PLATE MEDIUM 11°-STERILE; PROSTHESIS INTERVERTEBRAL DISC.

WRIGHTS LANE SYNTHES USA PRODUCTS LLC SUPERIOR END PLATE MEDIUM 11°-STERILE; PROSTHESIS INTERVERTEBRAL DISC.
Model Number PDL-M-SP11S
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); No Code Available (3191)
Date of Event 04/13/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device used for treatment, not diagnosis.Patient information not available for reporting.Original implant date is unknown.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.The reported event required medical/surgical intervention to preclude permanent impairment of a body function or permanent damage to a body structure.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device history records review not available to report at this time.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that there is a prodisc-l removal scheduled for (b)(6) 2018.The case is to address a prodisc-l removal at l5-s1 with the primary goal of replacing the implant with a fusion device.The adjacent levels are fused with non-synthes devices.No other levels are to be operated on.This is not an adjacent level case.The exact reason for removal is unknown.Concomitant medical products: unknown fusion hardware (part # unknown, lot # unknown, quantity # unknown).This complaint involves three (3) devices.This report is 1 of 3 for (b)(4).
 
Additional Manufacturer Narrative
Revision due to patient's continued back pain.Device used for treatment, not diagnosis.Based on the information available, this complaint will be accounted for and monitored via post market surveillance activities.If additional is obtained that was not available for the initial med-watch, the investigation will be updated as applicable, and a follow-up med-watch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Event : updated description with additional information.Implant date : implant date was approximately one year ago.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported the patient underwent a prodisc-l removal at l5-s1 on (b)(6) 2018, due to pain.The patient was implanted with the prodisc-l on an unknown date approximately one (1) year ago and the adjacent levels are fused with non-synthes devices.No other levels were operated on.This was not an adjacent level case.The removal went smoothly and the prodisc appeared to be in good condition and functioning as intended.It was removed easily and a fusion device was successfully implanted.The revision was due to the patient's continued back pain which the surgeon believed would be resolved through a fusion.No surgical delay and the procedure was completed successfully.Concomitant devices reported: unknown fusion hardware (part # unknown, lot # unknown, quantity # unknown).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device history records review was completed for part# pdl-m-sp11s, lot# 9906569.Manufacturing location: brandywine, manufacturing date: dec 23, 2015, expiry date: nov 30, 2020.Component parts reviewed: part: 41030 bp81 lot: 5238747.No non- conformance reports were generated during production.Review of the device history records showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Sterility documentation was reviewed and determined to be conforming.Product development investigation was completed.The prodisc-l total disc replacement is indicated for spinal arthroplasty in skeletally mature patients with degenerative disc disease (ddd) at one level from l3 to s1.The complaint description stated that the implants were removed with the goal of replacement with a fusion device.The exact reason for removal is unknown.No product problems were reported.One prodisc-l superior endplate (item pdl-m-sp11s lot 9906569), polyethylene inlay (item pdl-m-pt10s lot h184361), and inferior endplate (pdl-m-ip00s lot h024590) were returned for analysis.Superior end plate was received with evidence of iatrogenic damage that includes nicks and scratches on top face.The polished spherical id has few miniscule scratches, the lead in radius has superficial visual nonconformities, the surface with the laser etch has nicks and scratches and the instrument face with two holes has nicks and scratches.The back cpti plasma spray surface has remnants of boney tissue on both sides of the keel, the keel and barbs and spikes.The anterior edge of this surface has nicks and scratches with exposed metal.All described nonconformities are post manufacturing.The drawings for the superior endplate, inferior endplate and polyethylene inlay were reviewed.Visual examination did not reveal any design related issues.Only the superior end plate pdl-m-sp11s was reviewed for this complaint.The event description states ¿the exact reason for removal is unknown;¿ so, from the manufacturing perspective there are no complaints stated against this product.Complaint is not confirmed from a manufacturing perspective.The superior end plate pdl-m-sp11s was the only component that was reviewed in exponent report.This complaint ¿as received condition¿ was compared to the third-party evaluation by ¿exponent¿ and found similar conditions.The following were noted by exponent.The implants were returned with damage that is consistent with removal of the implants.Bone remnants were observed on the superior and inferior endplates.Possible impingement on the polyethylene inlay was identified.Evidence of a biofilm on the superior endplate.Evidence of machining marks on the backside surface and burnishing and multidirectional micro scratches on the articulating surface of the polyethylene inlay.Evidence of a slightly rounded snap lock on the polyethylene inlay.No design or manufacturing issues were identified during investigation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Date of event is unknown.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
SUPERIOR END PLATE MEDIUM 11°-STERILE
Common Device Name
PROSTHESIS INTERVERTEBRAL DISC.
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7481874
Report Number2939274-2018-51982
Device Sequence Number1313812
Product Code MJO
UDI-Device Identifier10705034700182
UDI-Public(01)10705034700182
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P050010
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2020
Device Model NumberPDL-M-SP11S
Device Catalogue NumberPDL-M-SP11S
Device Lot Number9906569
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/14/2018
Initial Date Received by Manufacturer 04/10/2018
Supplement Date Received by Manufacturer05/02/2018
05/03/2018
06/06/2018
Initial Report FDA Received Date05/02/2018
Supplement Report FDA Received Date05/03/2018
05/29/2018
06/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;